Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 54, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 20, 2001, 7:37 PM CDT for Rush County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 20, 2001, 7:37 PM CDT (00:37 UTC)
- Expired
- Apr 20, 2001, 8:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Rush County, KS
The radar
The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 2 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 3146 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 210037 SVRDDC KSC165-210100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 737 PM CDT FRI APR 20 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN RUSH COUNTY IN KANSAS * UNTIL 800 PM CDT * AT 737 PM CDT...ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF OTIS TO 7 MILES SOUTHWEST OF TIMKEN...OR ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF GALATIA TO 7 MILES NORTH OF ASH VALLEY... MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENCE RUSH COUNTY AT 750 PM CDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... HAIL THE ?SIZE OF NICKELS WIND UP TO 60 MILES AN HOUR FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS. LAT...LON 3867 9904 3838 9941 3836 9904 3847 9903 BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:47 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Apr 20, 3:47 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED TO CORRECT CCF AND ADD EXT. NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT FRI APR 20 2001 UPPER AIR ANALYSIS AND SAT LOOP SHOWING ONE S/W TROF WHICH WAS IN NEW MEXICO AT 12Z CURRENTLY CROSSING INTO CO. SFC ANAL PLACES A STATIONARY FRONT ALONG/JUST NORTH OF THE CWA WITH A DRY LINE EAST OF THE AREA. SFC DWPTS AND OBS ALSO SHOWING MOISTURE POOLING NORTH OF THIS BOUNDARY AND WITH 3HR HT RISES CONTINUING SOUTH OF THE FRONT AND WEAK FALL NORTH OF THE BOUNDARY SHOULD SEE THIS FRONT BEGIN TO BRIEFLY MOVE NORTHWARD THIS EVENING BEFORE RETURNING TO SOUTHWEST KANSAS SATURDAY. LTG AND KPUX/KDEN RADARS SHOWING PCPN INCREASING IN AREAL COVERAGE OVER COLORADO AHEAD OF THIS NEXT WAVE. ALSO LATEST SFC ANALYSIS (19Z) SUGGESTING LOW LEVEL MOISTURE IS BEGINNING TO RETURN TO OUR SOUTHEASTERN MOST COUNTIES AS THE DRY LINE RETREATS BACK WEST. WITH ALL THIS IN MIND WILL GO WITH CHC POPS OVER THE ENTIRE CWA FOR TONIGHT. SATELLITE ALSO SHOWING DECENT AMOUNT OF MID/HIGH LVL MOISTURE FROM THE GULF STREAMING NORTHEASTWARD ACROSS NEW MEXICO AND W KS. THEREFORE AT LEAST SOME HIGH CLOUDS SHOULD HANG IN OVERNIGHT BASED ON LAST NIGHTS LOWS, CLOUDS AND WINDS CURRENT THINKING IN FWC IS TO COOL SO WILL FOLLOW FAN/CURRENT FORECAST NUMBERS TONIGHT. SATURDAY, COLD FRONT SLIDES SOUTH ACROSS WESTERN KANSAS DURING THE DAY AS THE UPPER LOW SLIDES SLOWLY EASTWARD TOWARDS NEW MEXICO. ALTHOUGH ALL MODELS DIFFERING ON TIMING AM CURRENTLY FAVORING THE FASTER AND SLIGHTLY FURTHER SOUTH ETA SOLUTION BASED ON THE TRACK OF THE 5H LOW AND COLD AIR IN THE DAKOTAS. THEREFORE WILL TIME THE FRONT IN NORTHERN CWA DURING THE MORNING AND SOUTHERN CWA BY THE AFTERNOON. SOUTHERLY FLOW AHEAD OF THIS BOUNDARY DRAWING MORE HUMID AIR BACK NORTHWARD WITH 85H EQ POT TEMP CONV OVER CWA BY 00Z SUNDAY. 7-5H LAPSE RATES 7.5-8.5 ALSO PROGGED. WILL THEREFORE GO WITH CHC FOR TSRA DURING THE AFTERNOON ACROSS THE SOUTHERN HALF OF THE CWA. SATURDAY NIGHT...GOOD PVA STARTS TO SPREADS ACROSS THE ENTIRE AREA, MOISTURE WILL BE POOLING ALONG JUST NORTH OF THE FRONT WHICH WILL BE IN THE PANHANDLE/NORTHERN OK BY 06Z. AS A RESULT WILL BUMP CHC OF PCPN UP SATURDAY NIGHT WITH A MENTION OF LIKELY POPS IN THE SOUTHWEST. BY 12Z SUNDAY THE UPPER LOW SHOULD BE PLACED IN NORTHEAST NEW MEXICO WHICH WILL CONTINUE TO DEEPEN A SFC LOW JUST SOUTHWEST OF THE AREA. LOW CLOUDS SUGGESTED AS IS ISENTROPIC LIFT OVER THE AREA THROUGH MUCH OF THE DAY. WILL KEEP LIKELY POPS FROM PREVIOUS FORECAST GOING AND GIVEN LOW CLOUDS TRAPPED UNDERNEATH AN INVERSION WILL HOLD TEMPS DOWN IN THE 50S AS FWC SUGGESTS. ABOVE THE INVERSION ATMOSPHERE UNSTABLE ENOUGH TO KEEP A MENTION OF THUNDER IN AS WELL. EXTENDED DISCUSSION... CHECKING THE GLOBAL DIAGNOSTICS VIA THE CLIMATE DIAGNOSTIC CENTER/S WEB PAGE SHOWS THE FOLLOWING. THE CURRENT GLOBAL ANGULAR MOMENTUM IS NEAR A MINIMUM. LONGWAVE OUTBOUND RADIATION IN THE WESTERN PACIFIC IS CONFINED TO AN AREA JUST NORTH OF THE NORTHCENTRAL AUSTRIALIAN COAST. NEITHER A MOIST NOR DRY PHASE OF THE MADDEN JULIAN OSSCILATION APPEARS TO BE IN PROCESS. 200 MB EDDY HEIGHT ANNOMILIES SUGGESTS A VERY PROGRESSIVE PATTERN FROM THE EASTERN PACIFIC TO THE WESTERN ATLANTIC WITH A SERIES OF POSSITIVE/NEGATIVE ANOMLY CUPLETS IN A NEARLY ZONAL ORIENTATION. ONE ROSBY WAVE TRAIN FEATURE WORTH NOTING WAS ORIENTED FROM NEAR THE URALS INTO EASTERN SIBERIAN AND THEN TO OFF THE SEA OF JAPAN. IT IS THIS CONFIGURATION MAY PLAY A SIGNIFICANT ROLE IN OUR WEATHER PATTERN COME EARLY MAY...BUT FOR NOW GIVEN ITS EFFECTS WOULD BE OUTSIDE OF THE EXTENDED PERIOD...WILL JUST KEEP IT ON THE BACK BURNER FOR NOW. ALL THIS SAID...BELIEVE MODEL CONFIDENCE WILL BE HIGHER THAN AVERAGE THROUGH THE EXTENDED PERIOD AND THUS WILL NOT DEVIATE GREATLY FROM THE OUTPUT. SUNDAY NIGHT INTO EARLY MONDAY...THE WESTERN PART OF THE AREA BY MORNING LOOKS TO BE ON THE BACKSIDE OF THE EXITING SYSTEM AND BE IN A TEMPORARY COOL REGIME. NEWEST AVN SOLUTION IS HINTING THAT MY FAR WESTERN COUNTIES MIGHT SEE A LITTLE SNOW LATE SUNDAY NIGHT/EARLY MONDAY. THE EASTERN PART OF THE AREA MAY STILL HAVE THE POSSIBILITY OF EVENING THUNDERSTORMS...BUT REMAIN IN THE DRY SLOT THE REMAINDER OF THE NIGHT. DURING THE DAY MONDAY...THE ENTIRE AREA LOOKS TO BE COOL...MOSTLY CLOUDY WITH THE POSSIBILITY OF LIGHT RAIN. WE LOOK TO REMAIN IN A COOL...BUT DRY NORTHWEST FLOW REGIME THROUGH MID-WEEK AND THEN WARM TO NEAR SEASONABLE VALUES TOWARD THE END OF THE WORK WEEK. ALSO...BY THIS TIME...WE SHOULD BE ABLE TO START GETTING A BETTER FLOW OF LOW LEVEL MOISTURE BACK INTO THE AREA. QUESTION OBVIOUSLY WILL BE THE STRENGTH OF THE BUILDING UPPER RIDGE AND NEEDED TRIGGER SURFACE TEMP FOR THE POTENTIAL FOR ANY AFTERNOON CONVECTION. FOR NOW...WILL KEEP US HIGH AND DRY. HEADING INTO THE 8 TO 10 DAY PERIOD...NEXT UPPER LOW ALONG THE U.S. WEST COAST MAY SEND SOME S/W TROUGHS ACROSS OUR AREA AND RESULT IN SOME CONVECTION. THUS WILL CONTINUE WITH THE ABOVE NORMAL TEMPS AND NEAR NORMAL PRECIP WORDING. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 053/077 049/055 034 325 GCK 052/076 047/055 034 325 EHA 051/080 049/056 032 546 LBL 054/081 050/055 033 325 HYS 051/070 044/052 029 314 P28 056/081 050/067 034 424 .DDC...NONE. RB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 46 min |
| Apr 21, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 48 min |
| Apr 21, 6:52 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.